My thyroid TSH level was at 433 (yes, Four hundred and thirty-three) last year...since then I've experienced what the doctor called "bottomed-out." This occurred when I first started taking two pills a day right off the bat. They wanted to bring my levels down quickly, but instead it almost took me out of commission.
The last several months have been ok...but lately (*the last three weeks*) I've been very tired, numbness in the hands, arms, legs, and feet, extreme fatigue, no menstral cycle, shortness of breath, unfunctionable throughout the day, dizzy spells, migranes, chest pains, inability to think clearly, and insomnia have been my daily routine.
I'm not sure if this is stress related, but at times I feel like I'm going to pass out...The most recent levels the doctor took...I was around 83...this was a few months ago.
Should I have the doctor test for another issue? They said when I began the thyroid meds I'd feel great...well, for me...it was just the opposite. I have never felt so useless or weak in all my life than I have this past year...
Do you think I should wait it out or have them test for another issue?
You need to be seeing an endocrinologist who specializes in thyroid. More important than treating the TSH is treating the FT3 and FT4 levels when it comes to thyroid disease. Those are direct measurements of what the thyorid is doing.
However, your TSH is very high. Has the doc done a thorough check of your pituitary gland?
Also, a thyroid ultrasound is highly recommended. You could have some nodules causing the hyper symptoms.
Finally, have you had your antibodies (TGab and TPOab) tested to determine if Hashimoto's is behind this?
Post your FT3/FT4 levels and your current level/brand of thyroid medication and we can be of more help.
I have an appointment this coming Friday the 8th and currently I'm taking Levothyroxine 50 MGC tablets (once a day) for my condition. It has taken me a year to get to this point. I was taking this in the beginning but bottomed out. They then put me on Armour 1/2 tablet a day - moved it to one full tablet a day too soon and I agian, bottomed out. So, I started levothyroxine again at 25 mgc daily for a while, then moved up to the current dosage.
Thanks for the information, I am unfamiliar with the FT3 and FT4 levels you mentioned, but will ask the doctor about the pituitary gland, an ultrasound (nodules), and about my anitbodies regarding the Hashimoto's.
Sounds like you are still very hypothryoid. Your feeling so bad may be because you are so hypo, not because of the thyroid meds. But you need proper testing and management. Testing should routinely be TSH, FT3 and FT4.
What do you mean bottomed out?
You probably need to increase your meds very very slowly. I don't like that your doctor is not seeing you regularly at the moment. I would think your doctor should be seeing you at least monthly to every 6 weeks at the moment to get things sorted out. An endo who specialises in thyroid would be a good idea given you are having so much trouble getting stabilised.
Your doctor should know about the Free T3 and Free T4 tests. These are the free hormone tests that tell alot about how well your body is doing with these hormones.
Free T3 is one test you want to pay close attention too. This is the most powerful of the 2 and watching that while tracking symptoms is really important.
FT3 is the direct leading hormone to proper thyroid health - FT4 is the hormone that requires conversion into FT3.
Read up on those before your appointment so you can discuss that wilth your doctor.
Are you saying you took 2 - 50mcg (which would make that 100mcg) right off the bat? - That's not an extremly high dose - but to start out that may have caused some issues. I don't see any additional testing after you started this medication. Was any done?
I agree with Sally, in order to find your right dosages... you should be having regular visits and labs done to see where you are at and where you feel best on the dosages.
It sounds somewhat like your doctor is shooting from the hip - offering you meds like a T4 - then abruptly going with Armour too - without really knowing the sensitive way thyroid treatment may be needed. I'd discuss that with him and see if his thoughts would be to seek someone else that may know more.
One thing with thyroid that can be misleading - is it is not a quick fix and we are thought to believe when this disease hits. It effects all sort of things in the body and sometimes - depending on how bad it is - can be a long process.
I am not clear either on what you mean by bottomed out? - Are you saying your lab bottomed out? - You went hyperthyroid? - or you were still in heavy hypo- land? Maybe explain that better if possible.
I know this is an old thread but I was wondering what happens to the body when you have sustained exaggerated levels of TSH above 400? What damage can/does it cause throughout the body?
I was diagnosed with Hashimoto's and my TSH levels were 498, I felt tired; I had facial spasms that resembled TIS and pronouncedly reduced cognitive skills. I told my doctor “I felt a bit tired”. He brought in another doctor to read my results and told me to tell this doctor what I just told him. I told the new doctor, “I felt a bit tired”. The new doctor told me “You should feel a bit coma!” That weekend I had a complete thyroidectomy including removal of the parathyroid as my goiter was from ear to ear, jawbone down to under my collarbone. When removed the surgeon said it was fibrous, about 2 inches thick, and had the consistency of over cooked chicken. The first positive result was that my sleep apnea cleared up immediately.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.